Murdoch University Research Repository

Welcome to the Murdoch University Research Repository

The Murdoch University Research Repository is an open access digital collection of research
created by Murdoch University staff, researchers and postgraduate students.

Learn more

Modifying the mean-variance approach to avoid violations of stochastic dominance

Blavatskyy, P.R. (2010) Modifying the mean-variance approach to avoid violations of stochastic dominance. Management Science, 56 (11). pp. 2050-2057.

Link to Published Version:
*Subscription may be required


The mean-variance approach is an influential theory of decision under risk proposed by Markowitz (Markowitz, H. 1952. Portfolio selection. J. Finance 7(1) 77-91). The mean-variance approach implies violations of first-order stochastic dominance not commonly observed in the data. This paper proposes a new model in the spirit of the classical mean-variance approach without violations of stochastic dominance. The proposed model represents preferences by a functional U(L)-ρ r (L), where U (L) denotes the expected utility of lottery L, ρ σ [-1, 1] is a subjective constant, and r (L) is the mean absolute (utility) semideviation of lottery L. The model comprises a linear trade-off between expected utility and utility dispersion. The model can accommodate several behavioral regularities such as the Allais paradox and switching behavior in Samuelson's example.

Item Type: Journal Article
Publisher: Institute for Operations Research and Management Sciences
Copyright: © 2010 INFORMS.
Item Control Page Item Control Page